Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS Kansas City, MO

June 29, 1998Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 29, 1998, 5:37 AM CDT for Jackson County, Missouri; Johnson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 5:37 AM CDT (10:37 UTC)
Expired
Jun 29, 1998, 8:30 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Johnson County, KS, Jackson County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7536 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7536 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
18.3
Supercell composite
82.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 291036
FFWMCI
KSC091-MOC095-291330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
537 AM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL/KANSAS CITY HAS
ISSUED A

* FLASH FLOOD WARNING FOR...
    EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
    SOUTHERN JACKSON COUNTY IN NORTHWESTERN MISSOURI

* UNTIL 830 AM CDT

* AT 530 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM NEAR LENEXA TO
  OVERLAND PARK TO GREENWOOD... MOVING MOVING SOUTHEAST AT 20 MPH..

* HEAVY THUNDERSTORMS CONTINUE TO MOVE ACROSS THE SAME AREAS.
  HEAVY RAINFALL OF UP TO 2 INCHES AN HOUR HAVE BEEN REPORTED
  IN OVERLAND PARK KANSAS.  WITH MORE THUNDERSTORMS UPSTREAM,
  FLOODING OF CREEKS AND STREAMS ARE LIKELY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:05 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 29, 4:05 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 AM CDT MON JUN 29 1998

FORECAST CONCERNS INCLUDE HEAT...PCP AND ASSOCD POTENTIAL FOR
FLOODING/FLASH FLOODING.

CNVTVN ONGOING MNLY N OF MO RVR ERY THIS AM AS LLJ CONTS TO FEED INTO
NE KS/NW MO. 00Z UA INDCD SHRTWV CNTRL NEB INTO CNTRL KS...WITH
CURRENT PROFILERS SHOWG FEATURE NOW INTO ERN NEB/KS. XPC CURRENT
ACTVTY TO LINGER VCNTY OF MO RVR...BFR DCRG IN CVRG AND INTENSITY
SHRTLY AFT SUNRISE AS LLJ WKNS AND SUBSIDENCE TAKES OVR BHND SHRTWV.
FF POTENTIAL WL NOT BE WDSPRD THIS MRNG...SO AM INCLINED TO ALLOW
FFA TO EXPIRE WITH ZONE ISSUANCE.

INITIAL 1ST PD CONCERN THEN IS HEAT ADVY...CURRENTLY IN EFFECT FOR
FAR SRN ZONES ONLY. EXTENSIVE CLD CVR AND POSITION OF BNDRY TO PLAY
ROLE IN PSBL EXPANSION OF ADVY. GRIDDED DATA LYR MEAN RH INDCG CLD
CVR TO RPDLY DCRS BY 18Z XCP IN FAR N. CURRENT CNVTVN MAKG BNDRY
DIFFICULT TO DEFINE...BUT XPC FEATURE TO SET UP ACRS NRN MO BY THIS AFTN. MID AND UPR 70 DWPTS ALREADY PREVAILANT ALG AND S OF MO RVR...
WITH DWPTS LKLY TO CLIMB A FEW DEGREES WITH EVAPOTRANSPIRATION. PER
COORD WITH STL AND TOP...WL ADD LOCATIONS FM STJ TO MOBERLY AND S. TOYED WITH IDEA OF LINGERG INTO TNGT...BUT WITH BNDRY EVENTUALLY
PUSHING THRU...XPC INDICES TO DROP BLO 80 BY MRNG.

POSITION OF BNDRY ONCE AGN TO BE FOCUS FOR REDVLPMT THIS AFTN...BUT
THIS LKLY WL BE LTR AS AMS WL NEED TIME TO RECOVER FM OVRNGT CNVTVN.
XPC THIS ACTVTY TO BCM MORE WDSPRD AND ENHANCED EVE INTO MON NGT TIME
FRAME AS SHRTWV AND JET DYNAMICS DROP IN FM NRN PLAINS. THO STORMS
WILL BE MOVG FASTER THAN SUN NGT/MON MRNG...WL NOT TAKE MUCH MORE RAIN TO PRESENT H2O PROBLEMS AGN...SPLCY N OF MO RVR. WITH WDSPRD
PCP LKLY TO HOLD OFF TIL EVE...WL NOT ISSUE FFA 1ST PD...AND HOLD
OFF ON LOCKG DAY SHIFT INTO 2ND PD FFA.

.EAX...
HEAT ADVISORY TODAY FOR MO ZONES MOZ020>022...
MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.
HEAT ADVISORY TODAY FOR KS ZONES KSZ025...KSZ057...
KSZ060...KSZ102>105.

DJV

In the hours before

Local storm report, Jun 29, 3:58 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 AM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    KANSAS CITY               MO    59 MPH TSTM GUST
06/29/98   JACKSON                         MEASURED WIND GUST AT
                                           31ST AND MAIN.
                                           REPORTED BY KMBZ
                                           TELEVISION.

HUDSON
Local storm report, Jun 29, 3:58 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 AM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    KANSAS CITY               MO    59 MPH TSTM GUST
06/29/98   JACKSON                         MEASURED WIND GUST AT
                                           31ST AND MAIN.
                                           REPORTED BY KMBZ
                                           TELEVISION.

HUDSON
Local storm report, Jun 29, 4:22 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 AM    OAK GROVE                 MO    65 MPH TSTM GUST
06/29/98   JACKSON                         REPORTED BY OAK GROVE PD.

HUDSON
Local storm report, Jun 29, 4:22 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 AM    OAK GROVE                 MO    65 MPH TSTM GUST
06/29/98   JACKSON                         REPORTED BY OAK GROVE PD.

HUDSON
Local storm report, Jun 29, 4:51 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 AM    PITTSVILLE                MO    70 MPH TSTM GUST
06/29/98   JOHNSON                         REPORTED JUST WEST OF
                                           PITTSVILLE ON W HIGHWAY
                                           BY JOHNSON CO SO.

HUDSON
Local storm report, Jun 29, 4:51 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 AM    PITTSVILLE                MO    70 MPH TSTM GUST
06/29/98   JOHNSON                         REPORTED JUST WEST OF
                                           PITTSVILLE ON W HIGHWAY
                                           BY JOHNSON CO SO.

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:35 PM CDTSevere Thunderstorm WarningEAXRay30 min
Jun 28, 9:19 PM CDTSevere Thunderstorm WarningEAXBuchanan26 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXClinton42 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXMacon42 min
Jun 28, 9:54 PM CDTSevere Thunderstorm WarningEAXGrundy51 min
Jun 28, 9:58 PM CDTSevere Thunderstorm WarningEAXHolt32 min
Jun 28, 10:43 PM CDTSevere Thunderstorm WarningEAXClinton17 min
Jun 28, 10:47 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan43 min
Jun 28, 10:58 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXGentry, Worth47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXSchuyler32 min
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAndrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXCaldwell, Clinton5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXBuchanan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXPutnam, Schuyler5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXMercer5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAtchison, Holt5 hr
Jun 28, 11:33 PM CDTSevere Thunderstorm WarningEAXHarrison42 min
Jun 29, 1:56 AM CDTSevere Thunderstorm WarningEAXCarroll, Ray49 min
Jun 29, 3:37 AM CDTSevere Thunderstorm WarningEAXJackson38 min
Jun 29, 4:14 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette46 min
Jun 29, 4:58 AM CDTFlash Flood WarningEAXGrundy2 hr
Jun 29, 6:33 AM CDTFlash Flood WarningEAXCass117 min
Jun 29, 3:29 PM CDTSevere Thunderstorm WarningEAXSchuyler46 min
Jun 29, 4:50 PM CDTSevere Thunderstorm WarningEAXAtchison55 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningEAXPutnam42 min
Jun 29, 6:31 PM CDTSevere Thunderstorm WarningEAXBuchanan59 min
Jun 29, 6:47 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler28 min
Jun 29, 6:51 PM CDTTornado WarningEAXBuchanan34 min
Jun 29, 3:21 AM CDTSevere Thunderstorm WarningEAXWyandotte24 min
Jun 29, 3:21 AM CDTSevere Thunderstorm WarningEAXWyandotte39 min
Jun 29, 6:43 PM CDTSevere Thunderstorm WarningEAXAtchison47 min

Nearby

Flash Flood Warnings in Missouri, 1998Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.